Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Tallahassee, FL

January 31, 2008Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 31, 2008, 7:39 PM CST for Coffee County, Alabama. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 31, 2008, 7:39 PM CST (01:39 UTC)
Expired
Jan 31, 2008, 8:30 PM CST
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

What was reported inside it

TimeReportWhereRemark
Jan 31, 8:25 PM CSTTSTM WND DMG3 Ne Elba, ALA COUPLE OF TREES DOWN NE OF ELBA NEAR HIGHWAY 167.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 4:34 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 855 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
855 m²/s²
0-3 km storm-relative helicity
863 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 010145
SVRTAE
ALC031-010230-
/O.NEW.KTAE.SV.W.0005.080201T0139Z-080201T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 PM CST THU JAN 31 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF ELBA...

* UNTIL 830 PM CST

* AT 736 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE    
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS      
  WERE LOCATED ALONG A LINE 30 MILES WEST OF ELBA...AND        
  MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELBA BY 810 PM CST...
  NEW BROCKTON BY 815 PM CST...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND
LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3163 8591 3163 8579 3132 8580 3127 8618
      3153 8621 3155 8616 3162 8616 3164 8614
      3165 8592
TIME...MOT...LOC 0139Z 246DEG 51KT 3177 8636 3166 8637
          3154 8641 3139 8646 3131 8658

$$

14-MROCZKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 1:00 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Jan 31, 1:00 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST THU JAN 31 2008

.DISCUSSION...VIGOROUS UPPER LEVEL LOW OVER NORTHERN TX CONTINUES TO
DIG EASTWARD THIS AFTERNOON...WITH A FAIRLY IMPRESSIVE SQUALL LINE
NOW FORMING OUT AHEAD OF IT OVER LA AND SOUTHERN AR...AND ABOUT TO
MOVE INTO MS. FURTHER TO THE EAST...STRONG SFC RIDGING WHICH EXTENDS
FROM PA AND VA SOUTHWARD DOWN THE APPALACHIANS TO NE GA IS HOLDING
TIGHT WHILE THE DEVELOPING WARM FRONT IN THE NORTHERN GULF OF MEXICO
IS PUSHING NORTHWARD TO DISPLACE THE DRY AIR. SCATTERED SHOWERS AND
A FEW TSTMS ARE BREAKING OUT OVER THE FL PANHANDLE AND ARE HEADING
NE INTO SE AL AND SW GA...AS THE LOWER LAYERS OF THE ATMOSPHERE
FINALLY MOISTEN UP ENOUGH TO ALLOW THE PRECIP TO REACH THE GROUND.
EXPECT THIS TREND TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON...
WITH RAIN CHANCES IMPROVING FROM W TO E ACROSS THE CWA. OVER THE
COASTAL WATERS...SE WINDS CONTINUE TO GRADUALLY INCREASE ACROSS THE
MARINE AREA...WITH SCA CONDITIONS NEARING FRUITION.

&&

.SHORT TERM...VERY INTERESTING FCST OVER THE NEXT 12-18 HRS AS THE
VIGOROUS SHORTWAVE OVER TX HEADS GENERALLY EASTWARD BEFORE TURNING
MORE NORTHEASTWARD ON FRIDAY. THIS WILL KEEP OUR CWA VERY CLOSE TO
THE NEGATIVELY TILTED TROF AXIS...WHICH SHOULD ALLOW LOW LEVEL SHEAR
TO BE QUITE STRONG AS THE DEVELOPING SQUALL LINE APPROACHES. THE 12
UTC RUN OF THE GFS NOW SHOWS 0-3 KM BULK SHEAR OF 40-50 KTS OVER
MUCH OF THE FL BIG BEND AND PANHANDLE AND 50-60 KTS OVER SE AL AND
SW GA...IN ADDITION TO POTENTIAL 0-1 KM HELICITIES GREATER THAN 300
M2/S2 OVER MUCH OF THE CWA AND GREATER THAN 400 M2/S2 OVER MUCH OF
SE AL AND SW GA. SHEAR VALUES THIS STRONG OBVIOUSLY HEIGHTEN OUR
CONCERN FOR POTENTIAL TORNADIC DEVELOPMENT WITH ANY DISCRETE
SUPERCELLS OUT AHEAD OF THE MAIN SQUALL LINE...IN ADDITION TO
DAMAGING STRAIGHT LINE WINDS WITH THE MAIN LINE ITSELF. HOWEVER...
INSTABILITY ONCE AGAIN APPEARS TO BE QUITE MARGINAL...AS THE WARM
FRONT WILL CLEARLY HAVE SOME DIFFICULTY DISPLACING THE COOL AND DRY
AIR FROM THE STRONG RIDGE...AND EVEN IN THE WARM SECTOR...THERE WILL
BE NO DAYTIME INSOLATION FOR THE STORMS TO WORK WITH SINCE IT WILL
BE A NIGHTTIME EVENT. ALTHOUGH THE ENTIRE CWA WILL BE AT RISK FOR
SOME SEVERE WX TONIGHT...THE GREATEST LIKELIHOOD FOR POTENTIAL
TORNADIC DEVELOPMENT SHOULD BE OVER THE FL PANHANDLE AND SE
AL...WHERE THE PROBABILITY FOR DISCRETE SUPERCELLS WILL BE HIGHEST.
THE GOOD NEWS IS THAT THE SQUALL LINE SHOULD MOVE QUICKLY THROUGH
THE REGION TONIGHT...WITH THE COLD FRONT EXPECTED TO CLEAR FAR
EASTERN PORTIONS OF THE CWA BEFORE NOON ON FRIDAY. COOLER AND DRIER
AIR WILL BUILD BACK INTO THE REGION BEHIND THE FRONT...WITH THE
POTENTIAL FOR A RADIATIONAL COOLING LIGHT FREEZE OVER PARTS OF THE
INTERIOR ON FRIDAY NIGHT...WITH ANOTHER NOTICEABLE WARMUP ON
SATURDAY.

&&

.LONG TERM...HIGH PRESSURE CONTINUES TO BUILD IN OVER THE CENTRAL
GULF COAST SAT AND THEN MOVES EAST...TO THE ATLANTIC COASTAL WATERS
SUN...AND THEN FURTHER INTO THE ATLANTIC MON INTO TUE. LOCALLY...
THIS TRANSLATES TO DRY CONDITIONS INTO TUES. NEXT LARGE SCALE SYSTEM
DEVELOPS OVER WRN CONUS EARLY WEEKEND AND MOVES TOWARDS PLAINS ON
SUNDAY AND TOWARDS ERN CONUS BY TUES. SURFACE LOW EJECTS INTO GREAT
LAKES AND DRAGS STRONG H85 JET AND COLD FRONT ACROSS LOCAL AREA
OVERNIGHT TUES INTO WED MORNING. LATEST GFS HAS FRONT BISECTING CWA
AT 12Z WED. MODELS IMPLY THAT DEW POINTS DO NOT RECOVER VERY FAST SO
INSTABILITY IS MARGINAL BUT THIS SYSTEM BEARS WATCHING.

WITH HIGH SLIDING OFF COAST MONDAY...RIDGE CENTERED SE OF CWA WILL
BUILD NWWD AND OVER THE AREA MON-TUES. THUS RISING HEIGHTS. SO
EXPECT TEMPERATURES WILL INCH TO 3-5 DEGREES ABOVE CLIMO SUNDAY
(I.E. TLH CLIMO IS 65F AND AROUND 10 DEGREES ABOVE CLIMO MON AND
TUES AHEAD OF FRONT. IT WILL THEN DROP 10 OR MORE DEGREES OR TO
SLIGHTLY BELOW CLIMO ON WED IN WAKE OF FRONT. ISOLD OR BELOW POPS
SUN-TUE THEN SCT OR HIGHER CONVECTION LATE TUES INTO WED ENDING WITH
FROPA.

&&

.MARINE...ONCE THEY BECOME FIRMLY ESTABLISHED THIS AFTERNOON AND
TONIGHT...SCA CONDITIONS WILL LINGER INTO AT LEAST FRIDAY
MORNING...AND POSSIBLY INTO THE AFTERNOON IF SEAS ARE SLOW TO
SUBSIDE.

&&

.AVIATION...LARGE AREA OF MVFR CIGS CONTINUES ACROSS MUCH OF THE
REGION. VISIBLE IMAGERY AS OF 1740Z SHOWS A FEW BREAKS IN THE CLOUD
DECK NEAR THE VLD AND TLH TERMINALS. THESE BREAKS SHOULD GRADUALLY
EXPAND...YIELDING VFR CONDITIONS AT OUR EASTERN TERMINALS...BEFORE
THINGS FILL BACK IN LATER TONIGHT. VERY INTERESTING (AND DIFFICULT)
TAF PACKAGE AFTER 01Z. STAYED CLOSE TO THE GFS PROGRESSION DUE TO
BETTER HANDLING OF THIS SYSTEM. AS A RESULT...TARGETED IFR TEMPOS AT
DHN AND PFN BETWEEN 03 AND 07Z...TLH AND ABY 06 AND 10Z AND VLD 08
AND 12Z. SOME STORMS...ESPECIALLY FROM TLH/ABY WESTWARD COULD BE
STRONG TO SEVERE...BUT KEPT WIND GUSTS 25KTS OR LOWER FOR RIGHT NOW.
THREE HOURS AFTER THE FRONTAL PASSAGE AT EACH SITE...SKC WILL BE THE
RULE...WITH GUSTY NORTHWEST WINDS TOMORROW AFTERNOON.

&&

.FIRE WEATHER...NO CONCERNS ARE EXPECTED FOR FRIDAY DESPITE THE
DRIER AIR...BUT CONDITIONS MAY APPROACH RED FLAG LEVELS OVER PARTS
OF THE FL BIG BEND AND PANHANDLE ON SATURDAY AFTN. WILL HOLD OFF ON
A WATCH FOR THE TIME BEING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  52  65  33  69  39 /  70  40   0   0  10
PANAMA CITY  51  61  38  65  43 /  90  20   0   0  10
DOTHAN       47  60  30  66  38 / 100  20   0   0  10
ALBANY       50  62  30  67  37 /  90  40   0   0  10
VALDOSTA     53  65  34  70  39 /  60  40   0   0  10
CROSS CITY   57  71  33  71  42 /  40  50   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SCA ALL LEGS.

&&

PUBLIC/MARINE...GOULD
AVIATION/FIRE WX...GODSEY
LONG TERM...BLOCK
Hazardous weather outlook, Jan 31, 1:49 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EST THU JAN 31 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-012000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
249 PM EST THU JAN 31 2008 /149 PM CST THU JAN 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE WEATHER POSSIBLE TONIGHT...

...SMALL CRAFT ADVISORY THROUGH FRIDAY...

...HIGH RISK OF RIP CURRENTS THROUGH FRIDAY MORNING...

A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE
WEST. SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON...BUT WILL BECOME NUMEROUS TONIGHT AND
EARLY FRIDAY MORNING. CONDITIONS APPEAR FAVORABLE FOR SOME OF
THESE THUNDERSTORMS TO BECOME SEVERE TONIGHT...WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. A FEW TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY IF THE WARM FRONT MOVES INLAND FAR ENOUGH TO
BRING IN WARM MOIST AIR FROM THE GULF. THE STORMS WILL BE ENDING
FROM WEST TO EAST FRIDAY MORNING AS THE COLD FRONT SWEEPS THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS SHOULD CONSIDER
THEMSELVES ACTIVATED WHEN A WATCH OR WARNING IS ISSUED.

FOURNIER

In the hours before

Special weather statement, Jan 31, 6:37 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
737 PM EST THU JAN 31 2008

ALZ065>069-010400-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...KINSEY...COWARTS...WEBB...
COTTONWOOD...REHOBETH
637 PM CST THU JAN 31 2008

...TORNADO WATCH NUMBER 31 IN EFFECT UNTIL 1100 PM CST...

A STRONG COLD FRONT WILL CROSS THE AREA AFTER MIDNIGHT TONIGHT. A
LINE OF STRONG TO SEVERE THUNDERSTORMS ASSOCIATED WITH THIS FRONT
IS EXPECTED TO AFFECT SOUTHEAST ALABAMA AFTER 800 PM CST. THIS
LINE OF STORMS HAS HAD A HISTORY OF DAMAGING WINDS AND LARGE HAIL
OVER SOUTHERN PORTIONS OF MISSISSIPPI AND SOUTHWEST ALABAMA THIS
EVENING. SIMILAR CONDITIONS ARE POSSIBLE AS THE LINE OF
THUNDERSTORMS CROSSES SOUTHEAST ALABAMA THROUGH AROUND 1100 PM
CST. CONDITIONS ALSO APPEAR FAVORABLE FOR A FEW ISOLATED TORNADOES.
PERSONS IN SOUTHEAST ALABAMA SHOULD CONTINUE TO MONITOR NOAA ALL
HAZARD WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET FOR FURTHER
UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION AND BE PREPARED TO
TAKE ACTION IF THREATENING WEATHER APPROACHES.

14-MROCZKA

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 11:17 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston43 min
Jan 31, 11:26 PM CSTTornado WarningTAEGeneva19 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.